Josh Chandler | March 31, 2021

What Happens To Your Body When You Overdose

Signs, Symptoms, and Effects of a Drug Overdose

A drug overdose entails one of the most dangerous and frightening risks of substance abuse, and, unfortunately, it’s happening more frequently. An overdose occurs when a person consumes more drugs than the body can process, but what happens to your body when you overdose?


There are no set parameters regarding who, how, or when someone will overdose, meaning overdose is possible every time someone abuses a drug, and the impact on the body will vary. With every drug abuser susceptible to drug overdose, it’s essential to know how to identify the early stages of drug use, which starts with knowing what happens to your body when you overdose.

Click here to call Muse Addiction Treatment Center today.  Our staff is available 24/7 to provide answers and begin the admissions process.  Call (800) 426-1818. 

Signs a Drug Overdose

A drug overdose can result from using almost any substance, but it’s more likely to happen with street drugs because the dosage amount is not regulated or consistent every time.

Different drugs affect different parts of the brain, and depending on the drug, symptoms will vary. Generally, during an overdose, the drug’s effects may be a heightened level of the usual effects seen in regular use. In all cases, it can be horrid to experience or witness an overdose. Some of the symptoms of a drug overdose include:

  • Changes in vital signs such as temperature, pulse rate, blood pressure, and respiratory rate, which can be life-threatening. Any of these can either increase or decrease to life-threatening levels.
  • Sleepiness, confusion, and even coma are common. This can be even more dangerous if the person vomits and goes into the lungs, causing choking and death.
  • Breathing can change to either shortness of breath or rapid.
  • Chest pain is possible from lung or heart damage.
  • Hallucinations are also common, which can be dangerous and cause bodily harm to the person or other people around them.
  • There can be permanent damage to specific organs, depending on the drug.
  • Vomiting and diarrhea are also common during an overdose. If there is blood in the stools or vomit, it is a sign of life-threatening complications.

More specific signs of what happens to your body when you overdose include:

  • Awake, but unable to talk
  • Unresponsive
  • Pale or clammy face
  • Changes in skin, lips, and fingernail color
  • Body is limp
  • Choking sounds like gurgling noises
  • Vomiting
  • Pulse is slow, erratic, or non-existent

Effects of Drug Overdose on the Body

The consequences of an overdose can be severe, and, in most cases, it leads to death. If an overdose is survived, it can leave permanent damage to the brain and body, including cognitive damage and loss of use of certain parts of the body. It can also cause permanent vision or hearing damage.

What to Do if an Overdose Occurs

The number one thing to do if you suspect someone is overdosing is call 911, who can help you out with what to do until first responders arrive. Essential information to share with 911 is your phone number in case the call drops, your exact location, and any information on the type of drug or alcohol that may have caused the overdose.

It is essential to try to help the person onto their side to prevent choking. Stay with the individual until emergency responders arrive. After the person is stable from the overdose and is discharged to go home, it is good to seek longer-term drug abuse care like a rehabilitation center to prevent it from happening again.

Drug Rehab Treatment at Muse

Muse Treatment is an excellent choice for getting individualized care for substance abuse. We offer a wide range of treatment options. No matter where you are in your recovery journey, we have a full continuum of care from detox to outpatient support after leaving treatment with 24/7 relapse prevention support. Our dual approach to care helps get to the core of addiction by treating any present mental health disorders. To learn more about recovery options at Muse, please call us at (800) 426-1818 today.

Overdose,Recovery,Rehab,
Avatar
Josh Chandler
Call Now, We Can Help
Call Now Button (800) 426-1818